South Dakota, 2002

High Wind in South Dakota, May 21, 2002

May 21, 2002 · NWS UNR · 5 events in 5 counties and zones

An early morning cold front pushed across western South Dakota. Behind the front a strong surface pressure gradient was aided by strong low-level winds forced to the surface by a broad area of subsidence.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning cold front pushed across western South Dakota. Behind the front a strong surface pressure gradient was aided by strong low-level winds forced to the surface by a broad area of subsidence. Winds were sustained at 35 to 45 mph with gusts to 55 mph through the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 1:25 AM MST, 5 hours 31 minutes earlier.

Area forecast discussion, May 21, 1:25 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY
225 AM MDT TUE MAY 21 2002

THE MAIN FORECAST PROBLEMS FOR THIS PACKAGE ARE STRONG WINDS
TODAY...POSSIBLE SEVERE WEATHER THIS EVENING...AND A SIGNIFICANT
DIVERGENCE IN MODEL SOLUTIONS FOR DAY TWO.

TODAY AND TONIGHT...MODELS CONSISTENT FOR THE FIRST 24-36 HOURS.
PACIFIC TROUGH MOVING OFF THE NORTHERN ROCKIES WILL TIGHTEN UP THE
SURFACE GRADIENT ACROSS THE HIGH PLAINS PRODUCING WINDS MEETING
ADVISORY CRITERIA FOR WRN SD. HAVE WIND ADVISORY COORDINATED WITH
ALL NEIGHBORS.  WILL ISSUE A WIND ADVISORY WITH THE EARLY MORNING
PACKAGE. BY LATE AFTERNOON THE COMBINATION OF MID LEVEL DYNAMICS AND
A GOOD SURFACE BOUNDARY WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS...ESPECIALLY ACROSS THE WRN HALF OF THE FORECAST
AREA.  AT THIS TIME INSTABILITY AND SHEAR FORECASTS INDICATE THE
SEVERE WEATHER WILL LIKELY CONSIST OF MOSTLY LARGE HAIL AND STRONG
WINDS LATE THIS AFTERNOON THROUGH THIS EVENING.  PRECIPITATION
LIKELY FOR MOST AREAS OVERNIGHT.

.WEDNESDAY AND WEDNESDAY NIGHT...THE DIFFERENCE IN THE MODELS SHOWS
UP BY WEDNESDAY AFTERNOON WHEN THE 00Z ETA MODEL KEEPS THE NORTHERN
PLAINS SURFACE LOW DEEPER AND FURTHER SOUTH AND WEST... AND THE AVN
MODEL CONTINUES THE PREVIOUS TREND OF MOVING THIS SYSTEM ON OUT.
THE AVN SOLUTION IS FAVORED FOR ITS CONSISTENCY WITH PREVIOUS MODEL
RUNS AND WITH THE 00Z UKMET.  THIS WILL RESULT IN A WARMER FORECAST
OVERALL WITH LESS PRECIPITATION.  WILL HEDGE A BIT HOWEVER AND
MENTION THE CHANCE OF SNOW SHOWERS IN THE HIGHER ELEVATIONS OF THE
BLACK HILLS WED NIGHT...IN CASE THE SYSTEM DOES END UP BEING A
LITTLE SLOWER TO MOVE OUT AND MORE COLD AIR HAS A CHANCE TO SEEP IN.

FRIDAY THROUGH MONDAY...AFTER A 10 TO 15 DEGREE COOL DOWN THURSDAY
AND FRIDAY THE 00Z MRF CONTINUES TO SHOW WARMER TEMPS AND A CHANCE
OF SHOWERS OVER THE WEEKEND THROUGH EARLY NEXT WEEK.  NEW GUIDANCE
IS SIMILAR TO CURRENT PACKAGE...SO NO UPDATES NEEDED AT THIS TIME.

.UNR...WIND ADVISORY WESTERN SOUTH DAKOTA PLAINS TODAY.

CARPENTER

In the hours before

Special weather statement, May 21, 4:12 AM MST, 2 hours 44 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-211430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
512 AM MDT TUE MAY 21 2002

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA
AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING...

A PACIFIC STORM SYSTEM WILL BRING COLD AIR INTO THE MID LEVELS OF
THE ATMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
LATE THIS AFTERNOON AND THIS EVENING. THIS COLD AIR ALOFT WILL
GENERATE THUNDERSTORMS ALONG WITH WIDESPREAD AREAS OF RAIN...
ESPECIALLY OVER EXTREME WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
STRONG WINDS.
Special weather statement, May 21, 4:39 AM MST, 2 hours 17 minutes before
SDZ001-012-013-024-025-028-WYZ054>058-211430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT TUE MAY 21 2002

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER WESTERN SOUTH DAKOTA
AND NORTHEAST WYOMING LATE THIS AFTERNOON AND THIS EVENING...

A PACIFIC STORM SYSTEM WILL BRING COLD AIR INTO THE MID LEVELS OF
THE ATMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING
LATE THIS AFTERNOON AND THIS EVENING. THIS COLD AIR ALOFT WILL
GENERATE THUNDERSTORMS ALONG WITH WIDESPREAD AREAS OF RAIN...
ESPECIALLY OVER EXTREME WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND
STRONG WINDS.

CARPENTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Harding

When
May 21, 6:56 AM MST to 2:27 PM MST
Where
Harding forecast zone
Measured
47 kt (54 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Meade Co. Plains

When
May 21, 7:30 AM MST to 2:56 PM MST
Where
Meade Co. Plains forecast zone
Measured
46 kt (53 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Perkins

When
May 21, 2:45 PM MST to 6:25 PM MST
Where
Perkins forecast zone
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Tripp

When
May 21, 2:53 PM MST
Where
Tripp forecast zone
Measured
45 kt (52 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
May 21, 6:15 PM MST
Where
Oglala Lakota forecast zone
Measured
43 kt (49 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291569, 5291571, 5291570, 5291572, 5291568.